MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50623
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
The stent did not release and when it was removed, the catheter was unsheathed (see photo).A different size stent was used to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did require any additional procedures due to this occurrence.An another zilver was use.No problem according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.1.Are images of the device or procedure available? yes.2.At what stage of the procedure did the complaint occur? during stent placement.3.Was a sphincterotomy performed prior to use of the stent device? yes.4.Was balloon dilation performed prior to use of the stent device? no.5.What was the length and diameter of the stricture? na.6.What brand of endoscope was used with the device? pentax.7.Was the product inspected for kinks or damage before use? yes.8.What was the position of the elevator during deployment? open.9.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no.10.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.11.Details of the wire guide used (name, diameter, hydrophyllic)? na.12.What was the target location for the stent? biliary duct.13.Was the red safety lock removed before inserting the delivery system? no.14.Was the red safety lock removed before stent deployment? yes.15.Was the patient's anatomy tortuous? no.16.Did the patient exhibit altered anatomy? no.17.If yes, please specify the type of altered anatomy: 18.Did the patient have any pre-existing conditions? no.19.If yes, please state the specific condition(s): 20.Was resistance encountered when advancing the wire guide to the target location? no.21.If yes, how did the physician deal with this resistance? 22.Was resistance encountered when advancing the delivery system to the target location? no.23.If yes, how did the physician deal with this resistance? 24.Was there resistance felt passing the delivery system through the stricture? no.25.Was any damage noted on the wire guide before, during or after the procedure? no.26.Did the tip of the delivery system cross the target location? yes.27.Was the handle pulled toward the hub during deployment? yes.28.Was the delivery system pushed during deployment? no.29.Was the stent being placed through the side wall of a previously placed stent? no.30.Was the stent deployed smoothly / without resistance? no.The catheter broke during the deployment.31.Was the stent fully deployed before removing the delivery system from the patient? no.32.Did any part of the product snag/get caught on the stent when removing the delivery system? n/a.33.Was post-dilation performed after the placement of the stent? n/a.34.Did the patient require any additional procedures as a result of this event? no(another zilver was used).35.If yes, what intervention was required? 36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure.37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no.38.If yes, please specify what other defect(s) were observed:.
 
Additional Manufacturer Narrative
Pma/510(k) #: k182980.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 17-jan-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018 device evaluation the zilbs-635-8-8 device of lot number c1976222 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the (b)(6) 2023.On evaluation of the device the following was noted: visual inspection: ¿ red safety tab not returned.¿ outer sheath separation observed at approximately 28cm from the distal tip ¿ kinks observed on outer sheath at 36.5cm, 39cm and 41cm below the handle.¿ slight curvatures observed on delivery system.Functional inspection: ¿ device flushes as intended.¿ 0.035 wire guide passes through device as intended.This is the required wire guide size for this device.¿ stent unable to be deployed due to outer sheath separation.A photograph of the complaint device was also submitted with the complaint.This photograph shows the separation of the outer sheath of the device.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label there is no evidence to suggest that the customer did not follow the instructions for use (ifu0065).Image review an image was not returned for evaluation.Root cause review a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the patient`s anatomy compressing the flexor making stent release difficult.Although it is stated that the physician did not experience any resistance while advancing the device it is possible that the patients anatomy could have caused compression to be exerted on the device making the attempted deployment more difficult resulting in the separation of the outer sheath thus the inability of the stent to be deployed.As per ifu, this device is used in palliation of malignant neoplasms of the biliary tree.Malignant neoplasms can exert extrinsic compression on the bile duct and can induce biliary obstruction.Kinks were found below the handle and the outer sheath was separated.However, as per the additional information provided in the file, the device was inspected before use and no other damage or kinks were noted.It is possible that these kinks occurred during removal of the device from the patient and/or during returns transportation.Confirmation of complaint the complaint is confirmed based on visual and functional inspection.Summary according to the initial reporter, the stent did not release and when it was removed, the catheter was unsheathed.A different size stent was used to complete the procedure.Confirmed quantity of 1 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed successfully with another zilbs device.Investigation findings conclude definitive root cause could not be determined.Possible root causes could be attributed to the patient`s anatomy compressing the flexor.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17370380
Report Number3001845648-2023-00578
Device Sequence Number3784585
Product Code FGE
UDI-Device Identifier10827002506234
UDI-Public(01)10827002506234(17)250906(10)C1976222
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2025
Device Model NumberG50623
Device Catalogue NumberZILBS-635-8-8
Device Lot NumberC1976222
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/21/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/22/2023
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date07/21/2023
Supplement Report FDA Received Date01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown